Alert archive / Florida / Tornado Warnings in 2020

Tornado Warning 38, NWS Tallahassee, FL

April 23, 20204 counties in Florida

NWS Tallahassee, FL issued this tornado warning at Apr 23, 2020, 6:54 PM EDT for 4 counties in Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2020, 6:54 PM EDT (22:54 UTC)
Expired
Apr 23, 2020, 7:15 PM EDT
In force
21 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jefferson County, FL, Leon County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 27 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:54 PM EDTTORNADO2 Sw Vereen, FLEF1 TORNADO BASED ON STORM SURVEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:47 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WFUS52 KTAE 232254
TORTAE
FLC065-073-123-129-232315-
/O.NEW.KTAE.TO.W.0038.200423T2254Z-200423T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
654 PM EDT Thu Apr 23 2020

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Wakulla County in Big Bend of Florida...
  Northwestern Taylor County in Big Bend of Florida...
  Southwestern Jefferson County in Big Bend of Florida...
  Southern Leon County in Big Bend of Florida...

* Until 715 PM EDT.
    
* At 654 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Woodville, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Wakulla, northwestern Taylor, southwestern Jefferson
  and southern Leon Counties, including the following locations...
  Newport, Goose Pasture, Hells Half Acre, Wakulla, Fanlew, Natural
  Bridge and Vereen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3019 8428 3028 8427 3033 8388 3015 8390
TIME...MOT...LOC 2254Z 276DEG 40KT 3023 8419 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
671 
WWUS52 KTAE 232312
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
712 PM EDT Thu Apr 23 2020

FLC065-073-123-129-232322-
/O.EXP.KTAE.TO.W.0038.000000T0000Z-200423T2315Z/
Wakulla FL-Taylor FL-Jefferson FL-Leon FL-
712 PM EDT Thu Apr 23 2020

...THE TORNADO WARNING FOR NORTHEASTERN WAKULLA...NORTHWESTERN
TAYLOR...SOUTHWESTERN JEFFERSON AND SOUTHERN LEON COUNTIES WILL
EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT for Big Bend of
Florida.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3019 8428 3028 8427 3033 8388 3015 8390
TIME...MOT...LOC 2312Z 270DEG 40KT 3021 8398 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:51 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 23, 3:51 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
351 PM EDT Thu Apr 23 2020

.NEAR TERM [Through Tonight]...

Widespread showers and strong to severe storms are expected to
continue over much of the forecast area, with some new
intensification already notable on the western portions of the
CWA. This trend is expected to continue as storms continue to push
into relatively unstable air still in place over the Florida
Panhandle. Damaging winds, Tornadoes, Hail, and Flash Flooding
remain a concern this evening into tonight. A small craft advisory
remains in effect into early friday morning and a new Tornado
watch continues for many of our counties until 10 PM EDT.

.SHORT TERM [Friday through Saturday Night]...

The severe weather threat shifts to southeast Big Bend as a cold
front drapes itself and lingers over our area into the evening.
This boundary should serve as focus for showers and thunderstorms
that likely persist through the day. Some of the storms may may be
strong to severe as the airmass will be sufficiently moist and
unstable with strong deep-layer shear. This is reflected in SPC's
Day 2 Outlook (valid starting 12Z Fri) which puts southeast Big
Bend in a marginal-to-slight risk for severe weather. By late
Fri/early Sat, PoPs decrease as a another shortwave dives down
from The Plains and helps lift the cold front to the northeast.
High temperatures are expected to be in the 80s and lows in the
60s.

.LONG TERM [Sunday Through Thursday]...

We should see mostly dry conditions through early Tues as surface
high pressure dominates the southeast CONUS. Temperatures should
also feel more seasonable thanks to the cold front and shortwave
reinforcing a shot of cool/dry air from the northwest. Meanwhile,
a longwave trough digs down from western Canada to trigger
cyclogenesis in The Great Lakes region. This system will drag an
extensive cold front that appears to brush our northern area on
Wed. Chance-to-slight chance PoPs (slight chance of thunder) are
in the forecast to account for this, followed by Thurs being
mostly rain-free. The front should also keep temperatures from
rebounding too much. Highs are forecast to be in the low 80s and
lows in the 50s and 60s.

&&

.AVIATION...
[Through 18Z Friday]

SHRA with Strong to SVR TSRA across much of the forecast area.
Conditions generally range between IFR/LIFR around storms to MVFR
outside of SHRA/TSRA influence. Winds have been strong and
variable, under the influence of TSRA winds and a frontal boundary
drifting across the area. This unsettled trend will continue with
storms restrengthening this evening as activity eventually shifts
south and east.

&&

.MARINE...

A Small Craft Advisory is currently in effect until early Fri
morning as a line of severe storms wanders through our forecast
area. Some restrengthening is expected this evening and
overnight. Wave heights up to 7 ft are anticipated with some
higher values possible near the line. Winds and seas remain
elevated through Sat with a cold front present over the area.
Conditions finally begin improving thereafter ahead of another
system mid next week.

&&

.FIRE WEATHER...

Showers and Thunderstorms are expected continue through early Friday
morning. Strong transport winds, both ahead and behind the system,
will lead to high dispersion values.

&&

.HYDROLOGY...

The bulk of the rainfall over the next several days will be from
what falls today and tonight. Estimates so far seem to be on track
with radar showing areas of 2-4 inches and isolated higher
amounts. Given the precipitation from the previous severe event
(particularly in central GA and AL), there are concerns this
evening for potential flash flooding across portions of southwest
GA and southeast AL.

River flooding will also be a concern. Area rivers and creeks
continue to rise across the Apalachicola, Chattahoochee, and Flint
basins. Increased releases from WF George will keep the
Chattahoochee River near minor flood stage through at least
Wednesday evening before releases begin to decrease. Conditions on
the Middle Flint are not as high as previously expected, thus
releases out of Lake Blackshear may end up being lower later this
week than expected, thus it is possible that Albany and Newton stay
just below minor flood stage. However, all the water moving through
the Chattahoochee and Flint Basins will lead to minor flooding
throughout the Apalachicola River over the coming days. Large
uncertainty exists with this upcoming system so it is important to
note that a couple of inches of rain above Dawson could push the
Kinchafoonee Creek to the moderate flood level. Additionally heavy
rain north of Valdosta could lead to minor flooding on the
Withlacoochee River, given that the upper portions of the
Withlacoochee is still running above normal from last week's
rainfall.

Lastly, there is a low coastal flood threat in Apalachee Bay with
Thurs afternoon's high tide where peak surge looks to to line up
with high tide (water levels of 1.5-2 ft MHHW possible).

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  86  62  89  61 /  90  30  10  10  10
Panama City   68  82  66  82  64 /  80  20   0  10  10
Dothan        62  81  59  85  59 /  60   0   0  10  10
Albany        64  81  60  87  60 /  80  10   0  10  10
Valdosta      65  83  63  87  62 /  90  40   0  10  10
Cross City    68  80  67  85  65 /  90  70  20  30  10
Apalachicola  68  80  67  81  64 /  90  30  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Friday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     High Rip Current Risk until 2 AM EDT /1 AM CDT/ Friday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT /1 AM CDT/ Friday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Humphreys
SHORT TERM...IG3/Humphreys
LONG TERM...IG3/Humphreys
AVIATION...Humphreys
MARINE...Humphreys
FIRE WEATHER...Humphreys
HYDROLOGY...Godsey/IG3/Humphreys

In the hours before

Local storm report, Apr 23, 5:48 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     2 NNW SIMSVILLE         30.70N 85.18W
04/23/2020                   JACKSON            FL   PUBLIC

            TREE FELL ON TRUCK.

&&

CM
Local storm report, Apr 23, 5:51 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      1 SE COBB CROSSROADS    30.97N 85.54W
04/23/2020                   HOLMES             FL   DEPT OF HIGHWAYS

            WATER ON ROADWAY.

&&

CM
Local storm report, Apr 23, 5:58 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 E SEAGROVE BEACH      30.31N 86.10W
04/23/2020                   WALTON             FL   PUBLIC

            MINOR ROOF DAMAGE, BOAT FLIPPED AND BROKEN
            CAR WINDOWS...POSSIBLE TORNADO.

&&

CM
Local storm report, Apr 23, 6:02 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
602 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     BONIFAY                 30.79N 85.68W
04/23/2020                   HOLMES             FL   PUBLIC

            SEVERAL TREES DOWN IN THE BONIFAY AREA.

&&

CM
Local storm report, Apr 23, 6:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     2 WNW TYNDALL AFB       30.08N 85.60W
04/23/2020  M69 MPH          BAY                FL   ASOS

            MEASURED GUST OF 69 MPH AT KPAM.

&&

CM
Local storm report, Apr 23, 6:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
619 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 NE PANAMA CITY        30.18N 85.66W
04/23/2020                   BAY                FL   BROADCAST MEDIA

            MULTIPLE MEDIA AND BROADCAST MEDIA REPORTS
            OF TREES DOWN, POTENTIAL DAMAGE TO MARINA
            AND A GYM AND OTHER MINOR STRUCTURAL DAMAGE.

&&

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:35 AM EDTCoastal Flood AdvisoryTAEDixie, Franklin, Jefferson, Taylor, Wakulla21 hr
Apr 23, 9:22 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton68 min
Apr 23, 9:48 AM EDTTornado WarningTAEHolmes, Walton27 min
Apr 23, 10:22 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington38 min
Apr 23, 10:58 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson47 min
Apr 23, 11:41 AM EDTSevere Thunderstorm WarningTAEJackson64 min
Apr 23, 12:08 PM EDTAreal Flood AdvisoryTAEHolmes, Jackson, Walton, Washington3 hr
Apr 23, 2:04 PM EDTFlash Flood WarningTAEHolmes, Walton3 hr
Apr 23, 2:13 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington62 min
Apr 23, 2:52 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington23 min
Apr 23, 3:15 PM EDTSevere Thunderstorm WarningTAEJackson, Washington30 min
Apr 23, 3:24 PM EDTSpecial Marine WarningTAE2 hr
Apr 23, 3:42 PM EDTSevere Thunderstorm WarningTAECalhoun, Jackson, Liberty, Washington48 min
Apr 23, 3:50 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington40 min
Apr 23, 4:04 PM EDTTornado WarningTAEWalton26 min
Apr 23, 4:13 PM EDTTornado WarningTAEHolmes, Walton, Washington32 min
Apr 23, 4:19 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Walton, Washington56 min
Apr 23, 4:25 PM EDTTornado WarningTAEBay, Walton, Washington20 min
Apr 23, 4:42 PM EDTTornado WarningTAEHolmes, Jackson, Washington33 min
Apr 23, 4:45 PM EDTTornado WarningTAEBay, Walton, Washington30 min
Apr 23, 4:46 PM EDTFlash Flood WarningTAEHolmes, Jackson3 hr
Apr 23, 4:55 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf35 min
Apr 23, 5:00 PM EDTTornado Warning Tornado observedTAEBay, Calhoun, Gulf30 min
Apr 23, 5:06 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Gulf, Jackson, Liberty39 min
Apr 23, 5:11 PM EDTSpecial Marine WarningTAE94 min
Apr 23, 5:32 PM EDTRiver Flood WarningTAEWalton32 hr
Apr 23, 5:44 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 3 more61 min
Apr 23, 6:24 PM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Madison, Taylor, Wakulla66 min
Apr 23, 6:25 PM EDTTornado WarningTAEJefferson, Leon35 min
Apr 23, 6:27 PM EDTTornado WarningTAEFranklin, Wakulla33 min
Apr 23, 6:39 PM EDTSpecial Marine WarningTAE96 min
Apr 23, 6:43 PM EDTTornado WarningTAEFranklin, Wakulla32 min
Apr 23, 7:09 PM EDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor66 min
Apr 23, 7:30 PM EDTTornado WarningTAETaylor60 min

Nearby

Tornado Warnings in Florida, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.